Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 35, NWS Grand Forks, ND

July 7, 2025Nelson County, Walsh County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 7, 2025, 4:53 PM CDT for Nelson County, Walsh County, North Dakota. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2025, 4:53 PM CDT (21:53 UTC)
Expired
Jul 7, 2025, 5:45 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Nelson County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:08 PM CDTHAIL 2.252 S Adams, NDphoto via social media.
Jul 7, 5:08 PM CDTTORNADO5 Ne Lawton, NDspotter reported tornado on ground 5 NE of Lawton.
Jul 7, 5:10 PM CDTHAIL 2.57 Sw Adams, ND
Jul 7, 5:15 PM CDTHAIL 1.755 S Adams, NDVideo of windshield being damaged sent in by storm chaser. Location estimated by radar.
Jul 7, 5:20 PM CDTHAIL 3.56 W Lankin, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

378 
WFUS53 KFGF 072153
TORFGF
NDC063-099-072245-
/O.NEW.KFGF.TO.W.0035.250707T2153Z-250707T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
453 PM CDT Mon Jul 7 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Nelson County in northeastern North Dakota...
  Western Walsh County in northeastern North Dakota...

* Until 545 PM CDT.

* At 453 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Adams, or 27 miles south of
  Langdon, moving southeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Adams, Lankin, Fairdale, and Whitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4836 9770 4819 9790 4819 9791 4818 9791
      4809 9802 4829 9829 4837 9829 4837 9832
      4844 9832 4853 9821
TIME...MOT...LOC 2153Z 301DEG 20KT 4837 9823 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Thomas
3 follow-up statements
609 
WWUS53 KFGF 072209
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
509 PM CDT Mon Jul 7 2025

NDC063-072219-
/O.CAN.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Nelson ND-
509 PM CDT Mon Jul 7 2025

...THE TORNADO WARNING FOR NORTHEASTERN NELSON COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4835 9772 4820 9789 4819 9810 4832 9828
      4847 9810
TIME...MOT...LOC 2209Z 301DEG 20KT 4833 9813 

$$

NDC099-072245-
/O.CON.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Walsh ND-
509 PM CDT Mon Jul 7 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN WALSH COUNTY...

At 509 PM CDT, a confirmed tornado was located near Adams, or 32
miles south of Langdon, moving southeast at 25 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Adams and Lankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4835 9772 4820 9789 4819 9810 4832 9828
      4847 9810
TIME...MOT...LOC 2209Z 301DEG 20KT 4833 9813 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

Thomas
661 
WWUS53 KFGF 072220 RRA
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
520 PM CDT Mon Jul 7 2025

NDC099-072245-
/O.CON.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Walsh ND-
520 PM CDT Mon Jul 7 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN WALSH COUNTY...

At 520 PM CDT, a confirmed tornado was located near Lankin, or 30
miles west of Grafton, moving southeast at 25 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Adams and Lankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4829 9820 4844 9806 4835 9772 4820 9789
      4819 9807
TIME...MOT...LOC 2220Z 301DEG 20KT 4830 9805 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

Thomas
825 
WWUS53 KFGF 072240
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
540 PM CDT Mon Jul 7 2025

NDC099-072249-
/O.EXP.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Walsh ND-
540 PM CDT Mon Jul 7 2025

...THE TORNADO WARNING FOR SOUTHWESTERN WALSH COUNTY WILL EXPIRE AT
545 PM CDT...

The Tornado Warning that was previously in effect has been reissued 
for Walsh County and is in effect until 6:15pm. Please refer to that 
bulletin for the latest severe weather information.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

Remember, a Tornado Warning still remains in effect for Walsh County 
unitl 6:15 pm

&&

LAT...LON 4829 9820 4844 9806 4835 9772 4820 9789
      4819 9807
TIME...MOT...LOC 2239Z 301DEG 20KT 4825 9792 

$$

Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 4:33 PM CDT, 20 minutes earlier. Its key messages:

  • Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats...
  • A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night...
  • There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe...
Area forecast discussion, Jul 7, 4:33 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
433 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

- A severe risk, level 1 out of 5 is possible Wednesday
  afternoon into Wednesday night...

- There is an 80 percent chance for thunderstorms across the
  area Thursday into Thursday night. Storms may be strong to
  severe...

&&

.DISCUSSION...
Issued at 433 PM CDT Mon Jul 7 2025

...Synopsis...

Storms developing along and ahead of a frontal boundary moving
through the area this afternoon and evening with severe activity
already occuring and expected through the evening hours. Frontal
boundary moves east into Tuesday with high pressure building
into the region. Another weak shortwave will move through the
area mid-week bringing another round of storm chances and
potential isolated severe storms before a larger storm system
impacts the area Thursday into Friday. This system will bring
more widespread chances for storms and severe weather.

...Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

Storms continue to form along and ahead of the cold front
stretching from north to south across northeast ND. Instability
is decent, with deep layer shear in the 35-45kt range. Initially
have the chance for an isolated tornado near the boundary and
closer to the low across the northern forecast area where low
level shear is stronger and greater low level
instability/stretching, etc. A transition to more hail/wind is
expected through the evening and as the front pushes east.

Previous Discussion...
...Wednesday Severe Risk...

Wednesday late aftn/eve will see a short wave move ESE across
the area. The airmass advecting north into the area, esp central
ND, is more unstable with MUCAPES over 3500 j/kg and high temps
in central ND fcst to be low 90s. 0-6 km shear is 30kts or less
though. SPC did insert a marginal risk for eastern and central
ND due to instability being quite high and weak wave moving ESE
thru the area.

...Thursday into Thursday night....

Thursday afternoon and night has for the last several days been
highlighted as the most unstable day in the 7 days. MUCAPE
values from ensembles (EC/GEM,GFS) from 00z runs all over 3500
j/kg with likely over 4000 j/kg. But issue is placement of 500
mb system with this and placement of 500 mb jet. Model
continuity has been poor. Thus question is with all the
instability will there be enough forcing and shear aloft to
generate a higher end severe threat. That remains to be seen.
Given the conditions fcst all hazards would be possible, though
wind/hail favored vs tornado as unsure of any surface boundary
location. We also have some sfc CIN to overcome. But highs are
forecast to be low 90s and dew pts low 70s. If either one can
over achieve that will add to instability.

For Friday and Saturday forecast hangs on development of 500 mb
low and placement and track. GFS been all over the place in the
last 24 hours with ECMWF the most consistent in having upper low
in the area Saturday with persistent area of showers and
t-storms near and just east of the wave over much of the area
Friday. Slower ECMWF would keep rain chance longer into Saturday
vs NBM.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1257 PM CDT Mon Jul 7 2025

A few isolated showers/storms around could impact KBJI/KTVF
initially in the period. Otherwise additional development
expected late this afternoon/evening that could impact all TAF
sites from 22-03Z from NW to ESE as storms develop along a cold
front dropping through the forecast area. This will allow winds
to shift from south to southeast to the northwest behind the
front for late tonight into Tuesday. Tried to time the greatest
chance for the storms at each site, with dry conditions expected
mainly after 06Z into Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...MJB/Riddle
AVIATION...MJB
Hazardous weather outlook, Jul 7, 4:34 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Mon Jul 7 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
434 AM CDT Mon Jul 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and early evening for eastern North Dakota and northwest
and west central Minnesota. The main hazards will be hail to 1.50
inch, wind gust 60 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a level 1 out of 5 risk for severe thunderstorms
Wednesday afternoon and evening, but this is conditional risk as
storms may not form. If they do then large hail and damaging wind
risk.

Thursday afternoon and evening will see a potentially higher risk
of severe storms.  All hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 7, 11:42 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1142 AM CDT Mon Jul 7 2025

MNZ029-030-040-NDZ053-071715-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
1142 AM CDT Mon Jul 7 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OTTER TAIL...
GRANT...WILKIN AND SOUTHEASTERN RICHLAND COUNTIES THROUGH 1215 PM
CDT...

At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Kent to near Fairmount to Lake
Traverse Reservation. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fergus Falls, Wahpeton, Breckenridge, Elbow Lake, Ashby, Herman, and
Barrett.

This includes the following highways...
 Interstate 29 between mile markers 0 and 9.
 Interstate 94 in North Dakota between mile markers 45 and 80.
 Interstate 94 in Minnesota between mile markers 45 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 9627 4602 9657 4593 9656 4594 9705
      4614 9674 4645 9672 4638 9577 4595 9577
      4576 9615 4576 9625
TIME...MOT...LOC 1641Z 282DEG 47KT 4646 9654 4609 9658 4590 9691

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rafferty
Special weather statement, Jul 7, 3:15 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
315 PM CDT Mon Jul 7 2025

NDZ016-027-072045-
Eastern Walsh County ND-Grand Forks ND-
315 PM CDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES THROUGH 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest River, or 15 miles south of Grafton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minto, Manvel, Gilby, Forest River, Ardoch, Johnstown, and Poland.

This includes Interstate 29 between mile markers 151 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4828 9711 4827 9714 4825 9712 4825 9715
      4824 9713 4822 9714 4823 9712 4821 9712
      4821 9713 4818 9715 4818 9714 4816 9714
      4816 9713 4814 9715 4814 9713 4799 9718
      4812 9761 4829 9757
TIME...MOT...LOC 2014Z 280DEG 17KT 4819 9748

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rafferty/TT
Local storm report, Jul 7, 3:34 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             2 S Forest River        48.19N 97.47W
07/07/2025  M1.00 Inch       Grand Forks        ND   Trained Spotter

            Quarter sized hail reported by trained
            weather spotters.

&&
Local storm report, Jul 7, 4:19 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
419 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tornado          Calio                   48.62N 98.93W
07/07/2025                   Cavalier           ND   Public

            multiple reports and images of a tornado
            south of Calio.

&&
Local storm report, Jul 7, 4:21 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
421 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             3 W Manvel              48.08N 97.24W
07/07/2025  E1.75 Inch       Grand Forks        ND   Public

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:15 PM CDTSpecial Weather StatementFGFGrand Forks30 min
Jul 7, 3:24 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh66 min
Jul 7, 3:52 PM CDTTornado Warning Tornado observedFGFCavalier, Ramsey23 min
Jul 7, 3:54 PM CDTTornado WarningFGFCavalier, Ramsey36 min
Jul 7, 4:16 PM CDTTornado WarningFGFCavalier, Ramsey29 min
Jul 7, 4:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks55 min
Jul 7, 4:25 PM CDTTornado WarningFGFRamsey, Walsh50 min
Jul 7, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks58 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele65 min
Jul 7, 5:32 PM CDTSevere Thunderstorm WarningFGFCass32 min
Jul 7, 5:39 PM CDTTornado WarningFGFGrand Forks, Walsh36 min
Jul 7, 6:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks42 min

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.